MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG DRILL FOR 20MM, 1,5X107.5MM, STRYKER, STERILE; INSTRUMENT

STRYKER LEIBINGER FREIBURG DRILL FOR 20MM, 1,5X107.5MM, STRYKER, STERILE; INSTRUMENT
Catalog Number 91-15920
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been received at the manufacturer for testing.An evaluation will be conducted upon receipt of the device, and a follow-up report will be submitted after the quality investigation is complete.Please note, the actual quantity of affected devices is two.
 
Event or Problem Description
It was reported that two drills broke; one piece could not be retrieved and remained in-situ in the patient, and the other piece was retrieved.
 
Additional Manufacturer Narrative
The reported event that two pieces of the drill were broken off could be confirmed.Within the inspection it was visible that the drill helix was fractured in two pieces.One piece could be retrieved and was returned for investigation.Within the investigation it was determined that the cutting edges of the remaining drill helix as well as the broken off piece show strong damages and plastic deformations.Furthermore, the tip of the drill have been completely destroyed resulting from impacts with a hard material, not bone.Moreover, the fracture surface shows the appearance of a forced rupture resulting from torsional overload during application.Based on investigation the root cause of the drill helix breakage could be attributed to a user related issue.The breakage of the drill was caused by too high torsional forces during application due to impacts with a hard material (not bone).Indications for material, manufacturing or design related issues were not found within the investigation.
 
Event or Problem Description

Brand Name
DRILL FOR 20MM, 1,5X107.5MM, STRYKER, STERILE
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key8181092
Report Number0008010177-2018-00114
Device Sequence Number2111824
Product Code HBE
UDI-Device Identifier04546540493712
UDI-Public04546540493712
Combination Product (Y/N)N
PMA/510(K) Number
K070876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number91-15920
Device Lot Number6000075623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2019
Initial Date Received by Manufacturer 11/20/2018
Supplement Date Received by Manufacturer11/20/2018
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1